Hail, Pocahontas
- When
- July 22, 5:05 PM CST
- Where
- Pocahontas County, 1.01 mi W of Rolfe
- Measured
- 1 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.820, -94.540
Weak high pressure was located over Iowa during the afternoon of the 22nd. Moisture was drawn into Iowa on the back side of the high and the atmosphere became unstable by mid to late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Weak high pressure was located over Iowa during the afternoon of the 22nd. Moisture was drawn into Iowa on the back side of the high and the atmosphere became unstable by mid to late afternoon. Lifted indices fell to -1 to -3 C and CAPE increased to 1000 to 2000 J/kg. The freezing level was relatively low at 12,000 feet and this set the stage for steep low level lapse rates above 8 C in the lowest 3 km. CAPE in the -10 to -30 C layer of the atmosphere increased to 100 to 300 J/kg, while the downdraft CAPE increased to 700 to 900 J/kg. There was a fair amount of shear available with 30 to 45 kts present. A scattered line of thunderstorms developed from north central into west central Iowa. They became severe with hail the primary mode of severe weather, along with spotty high wind reports. Hail was around an inch with the stronger storms, along with winds in excess of 60 MPH causing tree damage. Hail covered the ground to a depth of several inches in Pocahontas County, causing considerable damage to trees and crops in the area. The damage was from one cell as it moved south-southeast through Pocahontas, Humboldt, and Webster Counties. The largest hail was about one and one quarter of an inch in diameter that occurred in Humboldt and Webster Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 22, 2:07 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT WED JUL 22 2009 .SHORT TERM.../TONIGHT/ CONCERNS FOR TONIGHT CENTER AROUND CHANCE FOR ISOLD SHRA/TSRA AND TEMPERATURES. SFC RIDGE EXTENDING NORTHEASTWARD THROUGH THE CWA FROM THE HIGH PRES CENTER ACROSS SRN KS/NRN OK. WARM FRONTAL BOUNDARY ALOFT CONTINUES TO PUSH INTO WRN IA TONIGHT. HARD TO PICK OUT A WELL DEFINED SFC BOUNDARY TO INDICATE BETTER AREA OF CONVERGENCE...BUT GETTING SOME MOISTURE CONVERGENCE SETTING UP JUST TO THE WEST OF THE CWA ALONG THE MISSOURI RIVER. OTHERWISE SOME WEAK INSTABILITY IN PLACE...WITH THE LITTLE CAP AS ALREADY GETTING A FEW ECHOES ON RADAR ACROSS NRN IOWA. MID LEVEL LIFT GREATEST ACROSS NRN IA INTO WRN IA THIS EVENING AS WEAK DISTURBANCE ALOFT SLIDES SOUTHWARD THROUGH THE AREA TONIGHT. THEREFORE EXPECT SOME ISOLD SHRA/TSRA ACROSS THE CWA/MAINLY WESTERN CWA THIS EVENING BEFORE SKIES CLEAR LATE TONIGHT. LITTLE SHEAR IN PLACE...THEREFORE DO NOT EXPECT ANY SEVERE WEATHER ACTIVITY ACROSS THE AREA. WEAK FLOW AGAIN...AND HIGH PRESSURE STILL OVER THE AREA SO SHOULD SEE TEMPS DROP OFF FAIRLY DECENT AGAIN INTO THE 50S TO LOWER 60S. ALSO COULD SEE SOME FOG DEVELOPMENT AGAIN TOWARD SUNRISE. .LONG TERM.../THURSDAY THROUGH WEDNESDAY/ NEAR TO BELOW NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE DURING THE FORECAST PERIOD...WITH ONLY ONE DAY EXPECTED TO SEE NEAR NORMAL TEMPERATURES. TWO WEATHER SYSTEMS ARE PROGGED TO AFFECT OUR REGION DURING THE PERIOD. THE FIRST ONE...A COLD FRONT DRIVEN BY AN UPPER LEVEL LOW DIVING SOUTHEAST INTO THE GREAT LAKES...WILL ARRIVE BY LATE FRIDAY EVENING. THE OTHER SYSTEM IS EXPECTED TO ARRIVE IN THE MONDAY/TUESDAY TIME FRAME OF NEXT WEEK...DRIVEN BY A REINFORCING UPPER LEVEL LOW ACROSS SOUTH CENTRAL CANADA. THERE IS A CONDITIONAL SEVERE WEATHER THREAT ON FRIDAY EVENING AHEAD OF THE COLD FRONT MAINLY ACROSS THE NORTHWESTERN CWA. IF SEVERE WEATHER DOES DEVELOP...THEN THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. ALTHOUGH LAPSE RATES ARE NOT EXPECTED TO BE IMPRESSIVE...ENOUGH BUOYANCY MAY DEVELOP AHEAD OF THE FRONT...AND COMBINE WITH LOW LEVEL MOISTURE RETURN TO SUPPORT THUNDERSTORM DEVELOPMENT. LATER SHIFTS WILL BE ABLE TO BETTER DETERMINE THIS SEVERE WEATHER THREAT. PROLONGED HEAVY RAIN IS NOT EXPECTED WITH THIS SYSTEM...HOWEVER...DUE TO THE SYSTEM/S PROGRESSIVE NATURE. MAX TEMPS HAVE BEEN BUMPED UP ON FRIDAY IN ADVANCE OF THE FIRST FRONTAL SYSTEM. ALTHOUGH DEEP SOUTHWESTERLY FLOW IS NOT EXPECTED...SURFACE TO 850 MB FLOW IS FORECAST TO BE WEST TO SOUTHWEST AND ENOUGH TO WARM TEMPERATURES AS HIGH AS AROUND 90 IN THE SOUTHWESTERN CWA. TEMPERATURES RECOVER SLIGHTLY BY THE TIME THE NEXT FRONTAL SYSTEM ARRIVES NEXT WEEK...BUT ARE EXPECTED TO REMAIN BELOW TO NEAR NORMAL. && .AVIATION...22/18Z STRATUS BURNED OFF INTO A MVFR CU FIELD ACROSS THE ERN AREA...OTHERWISE SOME MID CLOUD AT SCT-BKN090 EXPECTED ACROSS THE WRN TAF SITES THIS AFTERNOON. WEAK DISTURBANCE MOVING SOUTHEAST ACROSS THE AREA MAY FIRE SOME ISOLD/SCT -TSRA ACROSS THE NORTHWESTERN THIRD OF THE CWA LATE THIS AFTERNOON WITH ANY ACTIVITY MOVING SOUTH AND EAST INTO THE EVENING HOURS. HAVE HIGHLIGHTED WITH A CB MENTION AT KFOD...AND THIS ACTIVITY COULD PUSH INTO KDSM TOWARD 00Z...BUT FOR NOW HAVE LEFT ANY TS MENTION OUT OF THE TAF AS ANY ACTIVITY WILL BE FAIRLY ISOLATED IN NATURE. CHANCE FOR SOME FOG AGAIN LATE TONIGHT INTO EARLY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...ALBRECHT LONG TERM...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT WED JUL 22 2009 IAZ004>007-015>017-023>026-033>036-044>046-232030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 323 PM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LINE THROUGH ESTHERVILLE AND WEBSTER CITY. THE THREAT OF SEVERE WEATHER IS LOW. SEVERE WEATHER IS POSSIBLE FRIDAY EVENING AND FRIDAY NIGHT AS A COLD FRONT SLIDES SOUTHEAST. IF SEVERE WEATHER DOES DEVELOP...THEN THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. THIS SEVERE WEATHER THREAT IS NOT CERTAIN...AND DEPENDS ON FACTORS INCLUDING THE AMOUNT OF DAYTIME HEATING AND HUMIDITY. HIGHER DAYTIME HEATING AND HUMIDITY WOULD INCREASE THE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-232030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 323 PM CDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE THREAT OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LINE THROUGH WEBSTER CITY AND OSKALOOSA. THUNDERSTORM CHANCES WILL INCREASE FROM FRIDAY INTO EARLY SATURDAY. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING. ALBRECHT/ZOGG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT WED JUL 22 2009 IAZ004-005-222130- EMMET-KOSSUTH- 404 PM CDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EMMET AND NORTHWESTERN KOSSUTH COUNTIES UNTIL 430 PM CDT... AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES EAST OF ESTHERVILLE...OR 32 MILES EAST OF SPIRIT LAKE...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... ARMSTRONG BY 420 PM CDT. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 432 PM CDT WED JUL 22 2009 IAZ005-222145- KOSSUTH- 432 PM CDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KOSSUTH COUNTY UNTIL 445 PM CDT... AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF BANCROFT...OR 38 MILES EAST OF SPIRIT LAKE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... SWEA CITY BY 435 PM CDT. BANCROFT BY 445 PM CDT. JUNGBLUTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 545 PM CDT WED JUL 22 2009 IAZ015-023-222300- PALO ALTO-POCAHONTAS- 545 PM CDT WED JUL 22 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POCAHONTAS AND SOUTHERN PALO ALTO COUNTIES UNTIL 600 PM CDT... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF EMMETSBURG...OR 29 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... PLOVER BY 555 PM CDT. ROLFE BY 600 PM CDT. JUNGBLUTH
The Des Moines radar (KDMX), 138 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail was reported between Plover and Rolfe.
Nickel to quarter size hail covered the ground to a depth of a few inches. Trees were shredded and soybean fields were stripped down. Tree limbs up to 7 inches in diameter were blown down.
Numerous tree branches blown down and blocking the road.
Hail was reported by public three quarter to one inch in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173877, 173876, 173879, 173885, 173880, 173881, 173878, 173882, 173884, 173883.